A novel scale-free network model based on clique growth

  • Bo Wang (王波)
  • Xu-hua Yang (杨旭华)
  • Wan-liang Wang (王万良)Email author


A novel scale-free network model based on clique (complete subgraph of random size) growth and preferential attachment was proposed. The simulations of this model were carried out. And the necessity of two evolving mechanisms of the model was verified. According to the mean-field theory, the degree distribution of this model was analyzed and computed. The degree distribution function of vertices of the generating network P(d) is 2m2m1−3 (dm1 + 1)−3, where m and m1 denote the number of the new adding edges and the vertex number of the cliques respectively, d is the degree of the vertex, while one of cliques P(k) is 2m2k−3, where k is the degree of the clique. The simulated and analytical results show that both the degree distributions of vertices and cliques follow the scale-free power-law distribution. The scale-free property of this model disappears in the absence of any one of the evolving mechanisms. Moreover, the randomicity of this model increases with the increment of the vertex number of the cliques.

Key words

scale-free clique growth preferential attachment degree distribution 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    NEWMAN M E J. The structure and function of complex networks [J]. SIAM Review, 2003, 45(2): 167–256.MathSciNetCrossRefGoogle Scholar
  2. [2]
    BARABASI A L, ALBERT R. Emergence of scaling in random networks [J]. Science, 1999, 286(5439): 509–512.MathSciNetCrossRefGoogle Scholar
  3. [3]
    DOROGOVTSEV S N, MENDES J F F, SAMUKHIN A N. Structure of growing networks with preferential linking [J]. Physical Review Letters, 2000, 85(21): 4633–4636.CrossRefGoogle Scholar
  4. [4]
    KRAPIVSKY P L, REDNER S. Organization of growing random networks [J]. Physical Review E, 2001, 63(6): 066123.Google Scholar
  5. [5]
    KRAPIVSKY P L, REDNER S, LEYVRAZ F. Connectivity of growing random networks [J]. Physical Review Letters, 2000, 85(21): 4629–4632.CrossRefGoogle Scholar
  6. [6]
    BIANCONI G, BARABASI A L. Bose-Einstein condensation in complex networks [J]. Physical Review Letters, 2001, 86(24): 5632–5635.CrossRefGoogle Scholar
  7. [7]
    LI X, CHEN G. A local world evolving network model [J]. Physica A, 2003, 328(1/2): 274–286.MathSciNetCrossRefGoogle Scholar
  8. [8]
    MILO R, SHEN-ORR S, ITZKOVITZ S, KASHTAN N, CHKLOVSKII D, ALON U. Network motifs: Simple building blocks of complex networks [J]. Science, 2002, 298(5594): 824–827.CrossRefGoogle Scholar
  9. [9]
    SHIFFRIN R M, BORNER K. Mapping knowledge domains [J]. Proc Natl Acad Sci, 2004, 101(1): 5183–5185.CrossRefGoogle Scholar
  10. [10]
    EVERITT B S. Cluster analysis [M]. London: Edward Arnold, 1993.Google Scholar
  11. [11]
    KNUDSEN S. A guide to analysis of DNA microarray data [M]. New York: Wiley-Liss, 2004.CrossRefGoogle Scholar
  12. [12]
    NEWMAN M E J. Detecting community structure in networks [J]. The European Physical Journal B, 2004, 38(2): 321–330.CrossRefGoogle Scholar
  13. [13]
    CHEN Ai-bin, CAI Zi-xing, HU De-wen. Clustering in mobile ad hoc network based on neural network [J]. Journal of Central South University of Technology, 2006, 13(6): 699–702.CrossRefGoogle Scholar
  14. [14]
    PALLA G, DERENYI I, FARKAS I, VICSEK T. Uncovering the overlapping community structure of complex networks in nature and society [J]. Nature, 2005, 435(7043): 814–818.CrossRefGoogle Scholar
  15. [15]
    ADAMCSEK B, PALLA G, FARKAS I J, VICSEK T. CFinder: Locating cliques and overlapping modules in biological networks [J]. Bioinformatics, 2006, 22(8): 1021–1023.CrossRefGoogle Scholar
  16. [16]
    DERENYI I, PALLA G, VICSEK T. Clique percolation in random networks [J]. Physical Review Letters, 2005, 94(16): 160202.CrossRefGoogle Scholar
  17. [17]
    ALBERT R, BARABASI A L. Statistical mechanics of complex networks [J]. Reviews of Modern Physics, 2002, 74(1): 47–97.MathSciNetCrossRefGoogle Scholar
  18. [18]
    BARABASI A L, ALBERT R, JEONG H. Mean-field theory for scale-free random networks [J]. Physica A, 1999, 272(1/2): 173–187.CrossRefGoogle Scholar

Copyright information

© Central South University Press and Springer-Verlag GmbH 2009

Authors and Affiliations

  • Bo Wang (王波)
    • 1
  • Xu-hua Yang (杨旭华)
    • 1
  • Wan-liang Wang (王万良)
    • 1
    Email author
  1. 1.College of Information EngineeringZhejiang University of TechnologyHangzhouChina

Personalised recommendations